South Carolina, 2009

Lightning Strike in South Carolina, June 1, 2009

June 1, 2009 · NWS ILM · 1 event in 1 county or zone

Lightning started a fire that destroyed a home in Murrells Inlet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning started a fire that destroyed a home in Murrells Inlet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 1, 1:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 1:57 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
257 PM EDT MON JUN 1 2009

.SYNOPSIS...
WARM AND HUMID AIRMASS WILL RESIDE OVER THE SOUTHEAST THROUGH
MIDWEEK. A COLD FRONT WILL ENTER THE CAROLINAS THURSDAY AND STALL
ALONG THE COASTLINE ON FRIDAY. THE FRONT WILL MOVE EAST OF THE
AREA SATURDAY AND WILL BE FOLLOWED BY HIGH PRESSURE FOR THE
REMAINDER OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...WEAKENING FRONTAL BOUNDARY REMAINS DRAPED
EAST-TO-WEST ACROSS THE NC PORTION OF THE CWA. ISOLATED STRONG
STORMS DEVELOPED FIRST NEAR THE INTERSECTION OF THE FRONT AND THE
SEABREEZE BOUNDARY...WITH ADDITIONAL DEVELOPMENT ONGOING SOUTH OF
THE FRONT.  NO UPPER DYNAMICS BUT HEALTHY INSTABILITY AND DECENT
CONVERGENCE ALONG EXISTING AND DEVELOPING BOUNDARIES WILL SUPPORT
CONVECTION THROUGH SUNDOWN.  WITH THE LACK OF DYNAMICS DO NOT EXPECT
ANY ORGANIZATION...BUT PULSE SEVERE STORMS ARE A REAL POSSIBILITY.

CONVECTION SHOULD DIE DOWN WITH THE LOSS OF HEATING...GIVING WAY TO
A TYPICAL CAROLINA SUMMER NIGHT WITH LOWS IN THE UPPER 60S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...WEAK UPPER RIDGING AND BERMUDA HIGH WILL KEEP
THE AIR DRY THROUGH THE PERIOD. SLIGHT POSSIBILITY THAT SEA BREEZE
WILL KICK OFF SOME CONVECTION TUE AFTERNOON...BUT THERE IS LITTLE
MOISTURE TO WORK WITH. IN ADDITION...DRY AIR ALOFT WILL HINDER
UPWARD GROWTH OF CUMULUS. IF A STORM IS ABLE TO DEVELOP IT WOULD
LIKELY BE SHORT LIVED...PRODUCING MEAGER RAINFALL. WENT AHEAD AND
KNOCKED BACK POPS FOR TUE AFTN TO AROUND 10 INLAND...LOWER ALONG THE
COAST.

FORECAST SOUNDINGS SHOW WEAK SUBSIDENCE INVERSION OVER THE AREA WED
AND SLIGHTLY LOWER PRECIPITABLE WATERS VALUES THAN TUE. SEA BREEZE
WILL AGAIN BE A FOCUS FOR CONVECTION...BUT WILL LIKELY ONLY PRODUCE
A FEW CLOUDS WITH MINIMAL VERTICAL DEPTH AND NO PRECIP.

SOUTHERLY FLOW AND SUNSHINE WILL KEEP HIGHS ABOVE CLIMO EVERYWHERE.
ONLY EXCEPTION WILL BE ALONG THE COAST WHERE SEA BREEZE WILL KEEP
TEMPS NEAR CLIMO. TUE LOOKS AS THOUGH IT WILL BE THE WARMEST DAY AS
THICKNESS/HEIGHTS DROP A BIT ON WED AS 5H RIDGE STARTS TO BREAK
DOWN. OVERNIGHT LOWS WILL BE NEAR TO JUST ABOVE CLIMO TUE NIGHT.
INCREASING CLOUD COVER AND SOUTHERLY FLOW WED NIGHT WILL RESULT IN
LOWS IN THE UPPER 60S TO AROUND 70 WED NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...A COLD FRONT WILL APPROACH THE CAROLINAS ON
THURSDAY. WILL SEE INCREASING SOUTHERLY WINDS BY END OF DAY AS
GRADIENT TIGHTENS AS COLD FRONT MOVES CLOSER. DEEPER LAYER MOISTURE
WILL MOVE IN THROUGH THE DAY...BUT MAY NOT SEE MUCH SHWR/TSTM
ACTIVITY UNTIL LATER AFTERNOON. THURS MAY START OUT SUNNY BUT
CLOUDS SHOULD INCREASE RAPIDLY. INTERESTING TO NOTE...THE GFS SEEMS
TO BE HINTING AT A LOW MOVING UP FROM THE GULF AHEAD OF THE COLD
FRONT ON THURS. IT WAS SHOWING THIS SEVERAL RUNS AGO. MAY JUST BE
SOME CONVECTIVE FEEDBACK. I SUPPOSE THIS COULD SLOW THE PROGRESSION
OF THE FRONT OR PRODUCE A LITTLE MORE WEATHER FOR THURS...BUT TOO
FAR OUT IN TIME TO SAY WITH ANY CERTAINTY. THEREFORE WILL STICK WITH
INCREASING CHC OF PCP THROUGH THURS...BUT THE BRUNT OF ACTIVITY FOR
LATE THURS INTO FRI. RUN TO RUN INCONSISTENCIES MAKING IT DIFFICULT
TO SAY EXACTLY WHEN FRONT WILL MOVE OUT OF AREA. 06Z GFS SHOWED A
LOW TRYING TO FORM ON THE BASE OF THE H5 TROUGH SLOWING DOWN THE
EXITING TROUGH ON FRI INTO SAT. 12Z RUN KICKS IT OFF SHORE SOONER
MAKING FOR A DRIER FORECAST FOR SAT. FOR NOW WILL PROBABLY HOLD ON
TO MOISTURE THROUGH EARLY SAT.

HIGH PRESSURE TAKES HOLD FOR LATE SAT INTO THE SECOND HALF OF THE
WEEKEND AS MID TO UPPER LEVEL RIDGE BUILDS INTO LOCAL AREA.
THEREFORE EXPECT MORE LOCALIZED SHWR ACTIVITY DUE TO SEA BREEZE FOR
THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. TEMPS START OUT
WARM...BUT SHOULD RUN BELOW NORMAL ON FRI AND SAT WITH INCREASED
CLOUDS/PCP AND THEN NORTHERLY FLOW BEHIND FRONT LATE FRI INTO SAT.
BY LATTER HALF OF WEEKEND TEMPS WILL REBOUND TO NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SOME MID AND HIGH CLOUDS LEFT OVER FROM LAST NIGHTS SHOWERS COULD
PROVIDE AN AREA OF DIFFERENTIAL HEATING FOR CONVECTION...OTHERWISE
EXPECT ISOLATED SHOWERS/STORMS ALONG THE SEA BREEZE BOUNDARY. CAPE
IS QUITE IMPRESSIVE...BUT LITTLE MOISTURE AND DYNAMICS TO WORK WITH.
SLIGHT CHANCE OF SOME FOG IN THE MORNING...PARTICULARLY WHERE THERE
HAS BEEN ANY RAIN. LIGHT SOUTHEAST FLOW ALONG THE COAST WITH THE
RESULTANT...LIGHT WINDS OVERNIGHT...AND WEST SOUTHWEST WINDS TUESDAY
AROUND HIGH PRESSURE CENTERED OFFSHORE.

EXTENDED OUTLOOK THROUGH SATURDAY...POSSIBLE MORNING IFR
WEDNESDAY DUE TO LATE NIGHT FOG. ISOLATED AFTERNOON THUNDERSTORMS
POSSIBLE THROUGH WEDNESDAY. SCATTERED STORMS ON THURSDAY WITH
THUNDERSTORMS LIKELY ON FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...EXPECT BENIGN MARINE WX THRU THE REST OF THIS
AFTERNOON AND TONIGHT.  WINDS SHOULD COME AROUND TO A
SEABREEZE-DOMINATED SOUTHERLY DIRECTION...BUT IN THE ABSENCE OF A
STRONG GRADIENT SPEEDS WILL REMAIN AROUND 10 KT.  SEAS AROUND 2
FT...AND STORM MOTIONS ARE ALMOST NIL SO LAND-BASED CONVECTION IS
NOT LIKELY TO GET OUT OVER THE WATER.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...LIGHT SOUTHERLY FLOW ON TUE WILL INCREASE
SLIGHTLY ON WED AS SURFACE RIDGE RETREATS EAST. COLD FRONT
APPROACHING FROM THE NORTHWEST WILL TIGHTEN SURFACE GRADIENT FURTHER
INCREASING WIND SPEEDS LATE WED. ALONG THE COAST SPEEDS WILL BE A
LITTLE HIGHER AND WINDS WILL HAVE MORE OF A SOUTHEAST COMPONENT ONCE
SEA BREEZE DEVELOPS. SEAS WILL BE 2 TO 3 FT THROUGH THE PERIOD.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...SOUTHERLY FLOW WILL INCREASE THROUGH THURS AS
GRADIENT TIGHTENS AHEAD OF APPROACHING COLD FRONT. SHOULD SEE WINDS
10 TO 15 KTS BY THURS AFTN AND IN THE 15-20 KT RANGE BY THE END OF
THE DAY ON THURS AS THEY VEER FORM S TO SW. BY FRI WINDS SHOULD
CONTINUE TO VEER AROUND TO THE NORTH AS FRONT PUSHES THROUGH...BUT
THERE REMAINS SOME UNCERTAINTY AS TO WHETHER THE FRONT MAY STALL AND
TAKE WIND FORECAST MAY BE A BIT TRICKIER FOR FRIDAY UNTIL FRONT
FINALLY MOVES EAST OUT OF LOCAL WATERS. FOR NOW WILL GO WITH
INCREASING WINDS AND SEAS LATE THURS. WNA SHOWS RAPID RISE IN SEAS
FROM AROUND 2-3 FT EARLY THURS UP TO 5 FT IN OUTER WATERS BY THURS
NIGHT. SEAS SHOULD DECREASE IN LIGHTER NORTHERLY FLOW BEHIND FRONT
FRI INTO SAT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RAS
SHORT TERM...III
LONG TERM...RGZ
AVIATION...DL
Hazardous weather outlook, Jun 1, 3:45 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
445 AM EDT MON JUN 1 2009

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-
046-020845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
445 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Local storm report, Jun 1, 3:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
433 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             MURRELLS INLET          33.55N 79.05W
06/01/2009  E0.75 INCH       GEORGETOWN         SC   FIRE DEPT/RESCUE

            911 CENTER RECEIVED REPORT OF PENNY SIZE HAIL BLANKETING
            THE GROUND AT 733 WEST CREST HIGHWAY

&&

RZOUZIAS
Local storm report, Jun 1, 3:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
438 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 WSW GARDEN CITY       33.58N 79.05W
06/01/2009  E1.00 INCH       HORRY              SC   PUBLIC

            NEAR INTERSECTION OF HWY 707 AND TPC BLVD

&&

RAS
Local storm report, Jun 1, 3:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 NW MYRTLE BEACH       33.73N 78.93W
06/01/2009  E0.75 INCH       HORRY              SC   TRAINED SPOTTER

            HWY 501 NEAR CAROLINA FOREST

&&

RAS
Local storm report, Jun 1, 3:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 E OLANTA              33.94N 79.85W
06/01/2009  E1.75 INCH       FLORENCE           SC   COUNTY OFFICIAL

            ON HIGHWAY 403. REPORTED BY 911.

&&

ROSS
Local storm report, Jun 1, 4:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
500 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 WSW GARDEN CITY       33.58N 79.05W
06/01/2009  E1.00 INCH       HORRY              SC   PUBLIC

            NEAR INTERSECTION OF HWY 707 AND TPC BLVD

&&

RAS
Local storm report, Jun 1, 5:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
600 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             4 N PAMPLICO            34.05N 79.57W
06/01/2009  E1.00 INCH       FLORENCE           SC   FIRE DEPT/RESCUE

            FLORENCE COUNTY 911 RECEIVED REPORT OF HAIL 1 INCH IN

            DIAMETER FROM AMBULANCE DRIVER 4 MILES NORTH OF PAMPLICO.

&&

RZOUZIAS

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
June 1, 5:00 PM EST
Where
Horry County, 1.5 mi WNW of Burgess
Property damage
$400,000
Reported by
Newspaper
Coordinates
33.606, -79.075

Lightning struck a house in the Blackmoor Golf Course subdivision. The subsequent fire destroyed the home. There were no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180110.